Adverse effects of outpatient parenteral antibiotic therapy.
PURPOSE: Although home parenteral antimicrobial therapy has become common, few studies have carefully examined its adverse effects.
SUBJECTS AND METHODS: We retrospectively reviewed the medical records of 269 patients who received 291 courses of home parenteral antimicrobial therapy through a hospital-based home infusion program during a 2-year period. Patients with human immunodeficiency virus (HIV) infection were not included.
RESULTS: The majority (59%) of patients were treated for bone and joint infections. Patients had a mean age of 47 years. The mean duration of antibiotic therapy was 40 days. Of monitored courses, leukopenia occurred in 16%, neutropenia in 7%, thrombocytopenia in 4%, and eosinophilia in 12%, usually after a month of therapy; these adverse effects were most frequently associated with the use of beta-lactam antibiotics. Nephrotoxicity occurred in 8% of monitored courses at a mean of 27 days and was most commonly associated with amphotericin B. Diarrhea occurred in 7% and rash in 4% of patients, and both were most commonly seen with beta-lactam antibiotics. Of those patients with permanent indwelling catheters, 11% of those with central catheters and 9% of those with peripherally inserted central catheters (PICCs) developed line complications. Overall, 8% of patients required rehospitalization.
CONCLUSION: Home infusion antibiotic therapy exposes patients to the complications associated with inpatient antibiotic therapy and needs to be monitored closely to prevent serious complications and rehospitalizations.
Published In/Presented At
Hoffman-Terry, M. L., Fraimow, H. S., Fox, T. R., Swift, B. G., & Wolf, J. E. (1999). Adverse effects of outpatient parenteral antibiotic therapy. The American Journal Of Medicine, 106(1), 44–49.
Department of Medicine